What Happens To Your Body When You Stop Taking The Pill
The Pill is like the Swiss Army knife of birth control: it does so much more than you’d think. Oral contraceptives prevent unplanned pregnancy, regulate your cycle, tone down menstrual cramps, clear up your skin and sometimes even make your boobs bigger.
But what should you expect when you finally go off the Pill?
Acne All Over Your Body
When you’re on the Pill, your testosterone levels dip, which can lead to less breakouts, says Alyssa Dweck, ob-gyn and co-author of V Is for Vagina. But when you stop taking it, those levels go back up again, so your acne could get worse, she explains. Hormonal and period acne can affect you even in your mid-thirties (yes!) so if you’ve stopped your Pill and you’re facing a major breakout, just try one of these ways to prevent period acne.
Change In Sex Drive
Another weird side effect. According to a study published in the Journal of Sexual Medicine, women taking hormonal birth control may experience a lower sex drive and more discomfort during sex, thanks to the testosterone. As a result, some women report having a higher sex drive when they go off the Pill.
Makes PMDD Symptoms Worse
The Pill helped one woman manage symptoms of premenstrual dysphoric disorder (PMDD), a condition that causes depression, irritability and tension before menstruation. But after five years of taking oral contraceptives, she decided to stop. Unfortunately, quitting the Pill made her PMDD symptoms way worse. “My PMDD came back full force: extreme emotional changes, unexplained sadness, anger, anxiety. I only had one good week per month.” (Again, experts note that any period issues you had while on the Pill can come back in full force once you’ve quit, says Mary Jane Minkin, clinical professor of obstetrics and gynecology at Yale School of Medicine.) The one upside: She no longer relies on lube during sex.
Research shows that a third of women who stop taking oral contraception lose weight, a third gain weight and a third stay exactly the same, says Dweck. If the scale goes down, it’s most likely water weight, since being on the Pill can cause water retention.
Since the Pill regulates your hormones, your period will go back to the way it was once you stop taking it, says Minkin. So if yours didn’t always come on time every month, you should expect to have that happen again. One study published in the journal Neuorology found that throbbing headaches can be a side effect of some forms of hormonal birth control, due to the steep drop in oestrogen.
This article was originally published on www.womenshealthmag.com